Author Topic: Case (54)  (Read 4960 times)

0 Members and 1 Guest are viewing this topic.

Offline Diagnostic

  • Hero Member
  • *****
  • Posts: 281
  • Points: +112/-0
  • Gender: Male
  • Professional Diagnosis
Case (54)
« on: July 06, 2009, 11:05:05 PM »
a 45 years old male with bipolar disorder on lithium drug for 6 months presented with polydipsia & polyurea for 2 weeks.
O/E: he was severly dehydrated with no other positive findings.
Investigation: normal glucose level.

Questions:
What is your diagnosis & how to confirm it?
What is the pathophysiology of the condition?
What is the treatment & how does it act?


In diagnosis think of the easy first.
Martin H. Fischer


Offline dr-awale

  • Sr. Member
  • ****
  • Posts: 129
  • Points: +7/-0
  • Gender: Male
  • i love my doughter
Re: Case (54)
« Reply #1 on: July 07, 2009, 09:36:57 PM »
thank u diagnostic for  question u suggested.
if i try the answere will be:-
A)What is your diagnosis & how to confirm it?
  the diagnosis is the lithium adverse effects, and confirms serum lithium levels .
B)What is the pathophysiology of the condition?
The toxic syndrome occurs at levels above 1.4 mmol/l, and involves diarrhoea, vomiting, ataxia, nystagmus, dysarthria, confusion, epileptic seizures, which may lead to coma with hypereflexia and increased muscle tone - and in a few patients to irreversible neurological damage.
Note that there are certain circumstances where the patient is particulary at risk of developing a toxic reaction, which include:

impaired renal function
dehydration, for example due to diarrhoea and vomiting, or increased perspiration when visiting a hot climate. If the patient becomes dehydrated lithium treatment should be stopped.



C)What is the treatment & how does it act?
the lithium salts should be discontinued, the fluid and electrolyte balance corrected, forced diuresis or dialysis, and symptomatic and supportive measures given, e.g. for seizures.
The most important drug interaction of lithium is with sodium depleting drugs especially thiazides where significant lithium toxicity may occur. Other drugs which reduce lithium excretion include ACE inhibitors and NSAIDs.
LEAVE
WOUNDS
OPEN !

Offline Diagnostic

  • Hero Member
  • *****
  • Posts: 281
  • Points: +112/-0
  • Gender: Male
  • Professional Diagnosis
Re: Case (54)
« Reply #2 on: July 08, 2009, 08:42:58 PM »
Dr.awale, plz give another shot..
In diagnosis think of the easy first.
Martin H. Fischer

Offline Mustafa

  • Global Moderator
  • *****
  • Posts: 63
  • Points: +225/-0
  • Gender: Male
Re: Case (54)
« Reply #3 on: July 08, 2009, 09:58:05 PM »
Assalam aleikum,

I would like to give my best shot.

1. Lithium induced diabetes Insipidus.
The diagnosis of diabetes insipidus is often made clinically, while a chemistry panel may help identify electrolyte abnormalities. water deprivation test and vasopressin challenge are among the diagnostic tools.
2. Pathopysiology:
Lithium can affect renal function in several ways. Acutely and chronically, lithium salts produce a natriuresis that is associated with an impaired regulation of the expression of the epithelial sodium channel in the cortical collecting tubule. Specifically, lithium use partially inhibits the ability of aldosterone to increase apical membrane ENaC expression, resulting in inappropriate sodium losses (Nielsen, 2006).

The most common complication of chronic lithium therapy is nephrogenic diabetes insipidus. At the cellular level, antidiuretic hormone (ADH) is released from the posterior pituitary in response to increases in serum osmolarity or decreases in effective circulating volume, and this hormone acts on V2 receptors in the basolateral membrane of the principal cells in the cortical and medullary collecting tubules. The net result of the cascade involving a G protein (guanyl-nucleotide regulatory protein) and adenylate cyclase is an increase in the intracellular cyclic adenosine monophosphate (cAMP) level, which can play a dual role in antidiuresis regulation. cAMP acutely stimulates protein kinase A, which facilitates the insertion of aquaporin-2 (AQP2) water channels. These water channels are preformed and stored in cytoplasmic vesicles in the apical plasma membrane of the principal cells. This process leads to increased water permeability and, thus, antidiuresis.

Over extended periods of time, increased cAMP levels Over extended periods of time, increased cAMP levels also increase the production of AQP2 water channels at the genetic level by promoting a 5' untranslated region of the AQP2 gene. Lithium impairs the ADH stimulatory effect on adenylate cyclase, thereby decreasing cAMP levels (Walker, 2005). It has also been performed studies suggesting that the ability of lithium to produce nephrogenic diabetes insipidus may be independent of its effect on cAMP generation and related to decreased AQP2 mRNA levels. Thus, lithium most likely impairs water permeability in the principal cells by inhibiting water channel delivery and, over a prolonged period of time, by suppressing channel production.

ithium may also be responsible for a distal tubular acidification defect. The defect is believed to be a variant of incomplete distal renal tubular acidosis, whereby the effect is exerted from the luminal side, requiring lithium cell entry. Patients taking lithium have normal phosphate and ammonia excretion. Lithium is not known to cause significant hyperkalemia.

The role of lithium in the production of acute renal failure is well accepted. The cause is generally due to severe dehydration and volume depletion due to the combination of natriuresis and water diuresis accompanied by elevated lithium levels, altered mental status, and subsequent poor oral intake. Acute renal failure has also been described as a result of lithium-induced neuroleptic malignant syndrome. However, controversy still exists over its role in chronic renal failure. Boton et al estimated (from an analysis of more than 1000 patients) that 85% of patients on long-term lithium therapy had normal glomerular filtration rates (GFRs); the remaining 15% had GFRs of more than 2 standard deviations below the age-corrected normal values, but very few patients had values less than 60 mL/min.

3. The treatment of lithium nephrotoxicity is dependent upon the severity of the toxicity and chronicity as well as accompanying abnormalities.
Diuretics and nonsteroidal anti-inflammatory drugs (NSAIDs) are used in the treatment of stable lithium-induced nephrogenic diabetes insipidus.

Diuretics
Decrease extracellular fluid and promote proximal tubular resorption that is not ADH dependent. Ultimately, less free water is transmitted to distal collecting tubules, which is where the urine-concentrating defect is located; therefore, the polyuria decreases. However, extracellular fluid depletion can also increase the risk of lithium intoxication by enhancing lithium reabsorption at the proximal tubule. Diuretics have a gradual onset of action and are less useful in an acute setting.

NASAID's
Have an antiprostaglandin effect in rats. Inhibiting prostaglandin increases cAMP in the collecting tubules, which promotes water resorption (see Pathophysiology). NSAIDs also inhibit the production of prostaglandin that regulates glomerular blood flow and therefore decreases the GFR and urine flow to the distal tubules. Physicians do not recommend long-term NSAID therapy.



Mustafa

Offline Diagnostic

  • Hero Member
  • *****
  • Posts: 281
  • Points: +112/-0
  • Gender: Male
  • Professional Diagnosis
Re: Case (54)
« Reply #4 on: July 09, 2009, 10:17:49 PM »
15 Points...

Thanks Dr.Mustaf for your satisfying answer.
It's Lithium induced NDI.
In diagnosis think of the easy first.
Martin H. Fischer


 

New Case with "Foreign Accent syndrome"

Started by AdminBoard Health News and Events

Replies: 4
Views: 31961
Last post May 07, 2011, 09:55:27 PM
by drishak
Lifestyle choices may help treat mild case of obstructive sleep apnea

Started by Ahmed_07Board Topics in Healthcare

Replies: 0
Views: 34554
Last post December 29, 2013, 03:50:19 PM
by Ahmed_07
Malaria Case Management Coordinator - Horn of Africa (MENTOR)

Started by AdminBoard Medical Jobs & Trainings

Replies: 0
Views: 24944
Last post August 09, 2011, 09:01:01 PM
by Admin
Patients may mislead you to appraoch the diagnosis! True Case

Started by SOYDABoard Humanitarian Aid Organizations

Replies: 4
Views: 30423
Last post April 10, 2008, 02:20:54 PM
by Waxbaro!
Vacancy: Bi-Lingual Case Manager (Somali-English)

Started by AdminBoard Medical Jobs & Trainings

Replies: 0
Views: 25967
Last post October 31, 2010, 08:22:25 PM
by Admin